New Jersey, 2005

Damaging Wind in New Jersey, August 4, 2005

August 4, 2005 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm tore down wires and large tree limbs on Brace Road in Cherry Hill Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm tore down wires and large tree limbs on Brace Road in Cherry Hill Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 4, 9:15 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 4, 9:15 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1015 AM EDT THU AUG 4 2005

MORNING DISC: HEAT INDEX HAS CLIMBED INTO THE LOW TO MID 90S WITH
THE DEW POINTS AROUND 70. LOOKS LIKE THE 100 HI IS REACHABLE THIS
AFTERNOON AND WITH THE FRONT DRAWNING CLOSER FRI A STIFFER SW FLOW
WILL BRING THE HUMIDITY UP ON FRIDAY WITH THE 100 TO 105 INDEX
OCCURRING.

WE HAVE A SLIGHT CHANCE OF A TSTM IN OUR NE ZONES AND NOT PLANNING
TO CHANGE THAT. ALTHOUGH WE HAVE WAA AT 50H STILL HAVE A VORT MAX
DRAPED OVER THE APPROACHING RIDGE WHICH MAY GIVE US JUST ENOUGH OF A
THREAT TO KEEP IT IN. OTHERWISE, FORECAST ON TRACK. SCENARIO IS SIM
TO PAST WEEKEND AFTER LAST WEEKEND SO WILL CLOSELY WATCH THE LOCATION
OF THE FRONT ONCE IT GOES THROUGH TOMORROW AND SEE IF HEAVY RAIN IS
PSBL.

SSTS STILL UP THERE ABOVE NRML.

HAVE A GOOD ONE.

EBERWINE

****************

.OVERVIEW...
THE HEAT REMAINS ON WITH PSBLY SOME RECORD BREAKING HIGH TEMPS (ESP
TDY) OVER THE NEXT TWO DAYS. WE WILL EXTEND THE EXCESSIVE HEAT WRNG
INTO FRI FOR THE PHL METRO CTYS AS THE FNT SHLD ARRIVE TOO LATE FOR
RELIEF. CDFNT STILL SLATED TO MOVE THRU OUR CWA FRIDAY NIGHT B4 IT
HITS THE WALL IN DELMARVA AGN SIM TO LAST WEEKEND. TIMING OF CDFNT
OR LEE SIDE TROF MIGHT BE WELL TIMED FOR SOME PULSE TYPE SVR
STORMS FRI. LATEST GFS SHOWS NO BIG CHGS BEYOND THAT AS STUBBORN
RDGG ACRS THE CNTRL/SERN U.S. EXPECTED TO BE BACK DURG NEXT WEEK
MAKING OUR BREAK FROM THE HEAT ONCE AGN FLEETING.

THE GFS INIT BETTER THAN THE NAM AT H8 AND H5 AND BOTH FOLLOW SIM
PATHS OVR THE NEXT COUPLE OF DAYS. DON/T KNOW WHAT TO MAKE OF THAT
MPX H8 TEMP...MDLS WERE TOO LOW AT GRB AND IT (MPX) DOES NOT SEEM TO
FIT ESP IF ONE LOOKS AT INL. ELSW THE MDLS SEEM TO BE WI ABT 1C OF
H8 TEMPS. THE NAM FCST SOUNDGS WHICH ARE USUALLY BETTER THAN THE GFS
WILL BE USED FOR FINE TUNING BUT LEANING TWD GFS FOR SLOR TIMING AND
PARTICULARS.

&&

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
HOT AIR MASS FCSTD TO BE OF SIM H10-H8.5 THICK VALUES AS YDA AND WE
WILL USE ABT 16C ABV H8 TEMPS FOR FCST HIGH. GFS/NAM FULL SUN
SOUNDGS FOR PHL ARE 98 (NAM WAS 98 FOR YDA ALSO)...SO WE WILL MNTN
THE UPR 90S. WE HAVE BEEN GETTING A BREAK DURG THE AFTN AS DRIER AIR
ALF HAS BEEN MIXING DOWN AND HAS MADE THIS REGIME SLGTLY MORE
BEARABLE. NEVERTHELESS UPR 90S ARE HOT. GIST ABV IS THAT MDL GUID
HAS BEEN GOOD AND LOOKS GOOD FOR TDY/S MAX TEMPS. WHL WE ARE
CONFIDENT THAT THE MDL FCSTD DEWPTS ARE TOO HIGH (THEY INIT 10F TOO
MOIST AT 00Z)...DON/T KNOW IF THEY WILL MIX DOWN INTO THE UPR 50S
AGN. NEED A DEW DOWN TO ABT 62F TO HAVE TEMP AND HEAT INDEX TO BE IN
TANDEM AND NOT HAVE THE LATTER HIGHER. THUS BELIEVE THE DEWPTS WILL
SAVE THE DAY (NAM FCST SOUNDG PRETTY DRY ABV THE SFC AND CONVECTIVE
TEMPS ABT NEAR FCST MAX TEMPS). SINCE WE NEED HI OF 105F FOR ADVY
ELSW WE SHLD RMN BLO FOR TAFTN. AS FAR AS CONVECTION GOES...WE WILL
INTRO A LO CHC IN OUR NERN ZNS DUE TO CLOSER PROX TO NEWENG
BACKDOOR...FCSTD AFTN OMEGA NEAR OUR NJ BDR AND LACK OF A FCST CAP.
ELSW THE NAM HAS US CAPPED AND WHL THE GFS DOES NOT...SIM STAB
PARAMETERS YDA PRODUCED NIENTE IN SRN HALF OF OUR CWA.

ANOTHER MUGGY NGT AS PHL STRUGGLES TO DROP BLO 80F AND MANY OTHER
STAS RMN IN THE 70S. GUID MINS LOOK REASONABLE. ITS PSBL THAT THE
TABLE SCRAPS FROM THE EXPECTED CONVECTION ARND THE GREAT LAKES MIGHT
MAKE IT INTO OUR FAR NWRN ZNS B4 THEY DISPT...BUT THAT SHLD BE IT
FOR PCPN CHCS WI OUR CWA.

WE HAVE EXTENDED THE EXCESSIVE HEAT WRNGS FOR PHL METRO AREA INTO
FRI GIVEN THE CDFNT IS NOT EXPECTED TO ARRIVE TIL FRI NGT AND THE
MDLS OFTEN OVERDO LEFTOVER CLDS FROM THE DAY B4/S CONVECTION. IF
PAST PERFORMANCE IS ANY INDICATION OF FUTURE TRENDS THEN WE SHLD
HAVE SOME DEWPT POOLING WITH LEE SIDE TROF FRI. NOW TO SPEAK OUT OF
THE OTHER SIDE OF OUR MOUTHS MDL FCST OF WRLY WINDS PRECEDING THE
CDFNT HAS MET WITH 50/50 SUCCESS SO FAR THIS SUMMER. THIS WOULD DROP
THE FCSTD DEWPTS SOMEWHAT WITH DWNSLPG. WE ARE NOT SOLD ON THIS
COMPLETELY AS LEE SIDE TROF SHLD BACK WINDS INTO THE SW MORE THAN
THE MDLS HAVE AND APCHG SHRT WV SHLD ASSIST. WE WILL GO SLGTLY ABV
MOS GUID WITH POPS GIVEN THE TIME OF DAY. AS FAR AS SVR PTNL
GOES...BEST WIND FIELDS ARE FCSTD TO BE ARND H7 AND AT 30KTS NOT
EXACTLY VIRILE. DEEP LYR SHEAR IS FCSTD TO BE SO LAME THAT FCSTG
CAPES APCHG 3000J NEARLY GIVING US ORDINARY CELLS. ON THE OTHER
HAND THERE WILL BE DRY AIR ARND IN THE MID LVLS WHICH MIGHT LEND
ITSELF TO A FEW PULSE TYPE SVR STORMS DURG THE MAX HEATING OF THE
DAY. LIKE THE HIER GFS MOS MAX TEMPS FOR FRI GIVEN SIM FCSTD THICK
VALUES AND NAM FULL SUN MACRO FOR PHL GIVING US A 100F.

ENOUGH SHRT WV ENERGY TO KEEP PCPN CHCS GOING INTO FRI NGT..ESP SRN
ZNS.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
CHC OF PCPN WILL LINGER SAT ESP EARLY AS FNT STALLS OUT TO THE S.
MDL TREND HAS BEEN SLGTY FTHR S AND HAVE LWRD POPS UP N FOR SAT.
NEXT BEST CHC PCPN W/B MID WEEK AS FNT, NOW STNRY, TURNS INTO A WARM
FNT AND BRINGS HGR DP/S BACK INTO FA. HAVE KEPT CHC PCPN DIURNAL
THIS PERIOD, WITH BEST CHC PCPN OCCURRING LATE AFTN TO EARLY EVE.
THE LAZY, HAZY DAYS OF SUMMER CAN BE XPCTD TO OVRSPRD AND SETTLE
INTO FA.

&&

 .AVIATION...
AFTER SOME MINOR VSBY RESTRICTIONS EARLY THIS MORNING IN HZ AND BR...
VFR WEATHER EXPECTED AGAIN TODAY WITH ONLY A FEW CU THIS AFTERNOON.
ISOLATED SHRA/TSRA HAVE DEVELOPED LAST NIGHT ACROSS NE PA AND NW NJ.
OUR PUBLIC FCST WILL HAVE THEN IN FOR THIS AFTERNOON TOO...BUT
NOTHING THAT WILL BE INCLUDED IN THE 12Z TAFS.

&&

.MARINE...
LIGHT SOUTHWEST WINDS OVER THE WATERS THIS MORNING WILL BECOME
SOUTHERLY THIS AFTERNOON. HIGH PRESSURE WILL MOVE OFF THE COAST THIS
EVENING AND LOW PRESSURE/COLD FRONT WILL ADVANCE FROM THE WEST.
THESE FEATURES WILL CAUSE WIND SPEEDS WILL INCREASE TO AROUND 10 TO
15 KNOTS. WAVES GENERALLY 2 TOO 3 FT TODAY AND TONIGHT. FAIR WEATHER
EXPECTED, BUT AN ISOLATED SHOWER OF THUNDERSTORM IS POSSIBLE LATER
THIS AFTERNOON.

&&

.CLIMATOLOGY...
RECORD HIGH TEMPS FOR THE NEXT TWO DAYS

         8/4                     8/5
PHL      98 IN 1995              98 IN 1930
ABE      98 IN 1944             100 IN 1955
ACY      98 IN 1995              94 IN 1981
ILG      95 IN 2002             100 IN 1896
GED      97 IN 1980              96 IN 2002
RDG      98 IN 1944             100 IN 1955
TTN      94 IN 2002              98 IN 1955
MPO      89 IN 2002              88 IN 1980

&&

.HYDROLOGY...
THE LACK OF RAIN IS BCMG MORE OF THE ISSUE LATELY. NYC RESERVOIRS
ARE RUNNING 6 PCT LWR THAN NML. FCSTD K INDICES POINT TWD THE PSBLTY
OF SOME HVY DOWNPOURS FRIDAY NIGHT AS PWATS FCSTD TO REACH 2. IT
WOULD APR THE GREATEST CONCERN MAY BE WHERE FNT STALLS ON SAT...PBLY
TOO FAR S TO CAUSE ANY PBLMS FOR US AS HIEST FCSTD PWATS ARE
EXPECTED TO BE S OF OUR CWA.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING THRU FRIDAY PAZ067>071.
NJ...EXCESSIVE HEAT WARNING THRU FRIDAY NJZ015-017>019.
DE...EXCESSIVE HEAT WARNING THRU FRIDAY DEZ001.
MD...NONE.
MARINE...NONE.

OVERVIEW/SHORT TERM...OGIGI
LONG TERM...OGIGI/OWOODWORTH
AVIATION/MARINE...HARA
CLIMATOLOGY/HYDROLOGY...OGIGI
Hazardous weather outlook, Aug 4, 3:30 AM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 AM EDT THU AUG 4 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-051000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
430 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

THE EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR URBANIZED AREAS
AROUND THE GREATER PHILADELPHIA METROPOLITAN AREA. PLEASE REFER TO
WWUS71, PHLNPWPHI FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

THE EXCESSIVE HEAT WARNING HAS BEEN EXTENDED INTO FRIDAY FOR
URBANIZED AREAS AROUND THE GREATER PHILADELPHIA METROPOLITAN AREA.
NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HIGH TEMPERATURE REPORTS
APPRECIATED.

TFG

The radar

The Philadelphia radar (KDIX), 52 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
August 4, 1:40 PM EST
Where
Camden County, Cherry Hill
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.917, -75.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473150.